Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 53, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 28, 2009, 2:47 PM EDT for Jefferson County, Oldham County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2009, 2:47 PM EDT (18:47 UTC)
- Expired
- Aug 28, 2009, 5:23 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, KY, Oldham County, KY
The radar
The Louisville radar (KLVX), 63 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:30 PM EDT | HEAVY RAIN 3.62 | 3 Sw Pewee Valley, KY | 3.62 INCHES OF RAIN MEASURED NEAR ANCHORAGE WITHIN LAST 2 HOURS. HIKES CREEK FLOWING OVER SHENANDOAH ROAD AT BRIDGE. ROAD STILL PASSABLE. |
| Aug 28, 3:45 PM EDT | FLASH FLOOD | Crestwood, KY | INTERSECTION OF HAUNZ LANE AND MOSIER FARMS ROAD IN CRESTWOOD FLOODED...PREVENTING TRAFFIC FROM CROSSING. |
| Aug 28, 3:50 PM EDT | HEAVY RAIN 2.3 | 2 Ssw Buckner, KY | RAINFALL OCCURRED OVER AN 80 MINUTE TIME PERIOD. |
| Aug 28, 4:15 PM EDT | FLASH FLOOD | 3 Nw Anchorage, KY | WATER OVERFLOWING TWO BRIDGES ON OLD BROWNSBORO ROAD NEAR ANCHORAGE. THE BRIDGE OVER HIKES CREEK HAD 1 1 2 FEET OF FAST FLOWING WATER OVER THE ROAD SURFACE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1124 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 281847
FFWLMK
KYC111-185-282145-
/O.NEW.KLMK.FF.W.0053.090828T1847Z-090828T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
247 PM EDT FRI AUG 28 2009
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY...
OLDHAM COUNTY IN NORTH CENTRAL KENTUCKY...
* UNTIL 545 PM EDT
* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING....WITH AS MUCH AS 3.5 INCHES SINCE 2:00 PM...FROM A
THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
LA GRANGE...
PROSPECT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3853 8540 3842 8534 3840 8533 3830 8544
3830 8545 3830 8547 3829 8546 3826 8549
3832 8567 3854 8544
$$
JA2 follow-up statements
000
WGUS73 KLMK 282004
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
404 PM EDT FRI AUG 28 2009
KYC111-185-282145-
/O.CON.KLMK.FF.W.0053.000000T0000Z-090828T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OLDHAM KY-JEFFERSON KY-
404 PM EDT FRI AUG 28 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
NORTHERN JEFFERSON AND OLDHAM COUNTIES...
AT 357 PM EDT...A TRAINED WEATHER SPOTTER REPORTED THAT 3.6 INCHES
OF RAIN HAD FALLEN OVER THE PAST 2 HOURS NEAR ANCHORAGE IN NORTHEAST
JEFFERSON COUNTY. HE ALSO REPORTED THAT HIKES CREEK WAS OUT OF ITS
BANKS AND WAS UP TO THE ROAD LEVEL WHERE SHENANDOAH ROAD CROSSED THE
CREEK.
DOPPLER RADAR HAS ESTIMATED THAT LOCALIZED 2 TO 3
INCH RAINFALL AMOUNTS HAD FALLEN IN THE CRESTWOOD AND PEE WEE VALLEY
AREA.
BY 345 PM EDT...STORMS HAD MOVED OUT OF THE AREA. NO ADDITIONAL
HEAVY RAIN IS ANTICIPATED...BUT CREEKS AND STREAMS MAY STILL REMAIN
OUT OF THEIR BANKS.
* LOCATIONS IMPACTED INCLUDE...
LA GRANGE...
PROSPECT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.
&&
LAT...LON 3853 8540 3842 8534 3840 8533 3830 8544
3830 8545 3830 8547 3829 8546 3826 8549
3832 8567 3854 8544
$$
JSD000
WGUS73 KLMK 282123
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
523 PM EDT FRI AUG 28 2009
KYC111-185-282129-
/O.CAN.KLMK.FF.W.0053.000000T0000Z-090828T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OLDHAM KY-JEFFERSON KY-
523 PM EDT FRI AUG 28 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
JEFFERSON AND OLDHAM COUNTIES IN NORTH CENTRAL KENTUCKY...
WATERS HAVE RECEDED FROM EARLIER HEAVY RAINFALL OVER THE AREA. ANY
REMAINING STANDING WATER WILL ALSO RECEDE AS NO ADDITIONAL RAINFALL
IS IMMINENT.
LAT...LON 3853 8540 3842 8534 3840 8533 3830 8544
3830 8545 3830 8547 3829 8546 3826 8549
3832 8567 3854 8544
$$
TFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 1:10 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 28, 1:10 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 110 PM EDT FRI AUG 28 2009 .UPDATE FOR 18Z TAFS... SHORT TERM (TODAY AND TONIGHT)... CURRENTLY...WEAK LOW PRES RESIDES NEAR STL WITH A WMFNT EXTENDING EWD INTO SRN/CNTRL INDIANA AND A CDFNT EXTENDING SWWD FROM THE LOW INTO SW MO. WARM...MUGGY CONDS EXIST ACRS OUR ENTIRE FA WITH MID/HIGH CLOUDS STREAMING NEWD ACRS THE ERN 2/3RDS OF OUR FA. THESE ARE HELPING TO LIMIT FOG FORMATION ATTM AND SHUD CONTINUE SO THRU SUNRISE...KEEPING TEMPS A BIT WARMER WITH GREATER SEPARATION FROM DEWPOINTS. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS PERIOD...MOST OF WHICH WILL BE DIURNALLY/HEAT DRIVEN TDA AS WE DESTABILIZE/REACH CONVECTIVE TEMPS IN THE MID 80S...AND TNGT AS AFOREMENTIONED CDFNT MOVES INTO AND THRU PARTS OF OUR FA. DESTABILIZATION WILL OCCUR FASTEST TDA ACRS OUR WRN/CENTRAL FA WITH MID/HIGH CLOUDS ACRS THE EAST...AT LEAST PART OF THE DAY. THESE CLOUDS DUE TO MID/UPR LEVEL LO ACRS FLORIDA PANHANDLE TRACKING NEWD. WEAK SHRTWV TROF EXTENDING FROM NRN IL INTO CENTRAL MO...PROGGED TO REACH OUR NRN/WRN FA THIS EVE...WHILE BECOMING LESS DISCERNIBLE. HOWEVER...WE SHUD BE AMPLY MOIST/UNSTABLE WITH THE COMBO OF WEAK UPR LEVEL SUPPORT/FRONTAL APPROACH TO FORCE AT LEAST SCT STORM DEVELOPMENT TNGT. BY 12Z...SAT FRONT EXPECTED TO RESIDE FROM SCNTRL INTO ECNTRL KY. PREFER THE WARMER NAM MOS TEMPS TDA (MID/UPR 80S) OVER THE GFS...DUE TO THE GFS MUCH GREATER CLOUD COVER. .LONG TERM (SATURDAY THROUGH THURSDAY)... SATURDAY THROUGH MONDAY... SATURDAY/S PRECIPITATION CHANCES CONTINUE TO LOOK BLEAKER AS THE TIMING OF A FRONTAL BOUNDARY MOVING ACROSS THE AREA CONTINUES TO SPEED UP ACCORDING TO 0Z MODELS. THE LATEST NAM AND GFS INDICATE THAT THE FROPA WILL OCCUR FRIDAY NIGHT INTO EARLY SATURDAY CLEARING OUR FORECAST AREA (FA) FOR MOST OF SATURDAY. WITH THIS IN MIND...ONLY ISLD-SCT SHOWERS ARE EXPECTED MAINLY OVER SOUTH CENTRAL KY AND THE BLUEGRASS FOR SAT. THE FA SHOULD BE RAIN FREE BY SAT NIGHT. A LARGE UPPER TROUGH AND CANADIAN SFC HIGH PRESSURE WILL SINK INTO THE MIDWEST BEHIND THE FRONT...KEEPING US DRY THROUGHOUT THE EXTENDED PERIOD. THE NEXT FORECAST CHALLENGE WILL BE TEMPERATURES. THE LARGE TROUGH OF COLD AIR WILL PROVIDE COOLER THAN NORMAL TEMPS FOR THIS TIME OF YEAR. HAVE TRENDED TEMPS DOWNWARD FROM THE PREVIOUS FORECAST MORE TOWARD RAW GFS40 NUMBERS. PREFER TO STAY CLOSER TO THIS GUIDANCE AS MOS IS KNOWN FOR A WARM BIAS IN THESE COLD AIR INTRUSION SITUATIONS. ALSO...THE GFS40 RAW NUMBERS VERIFIED MUCH BETTER THAN OTHER MODELS ABOUT A WEEK AGO WHEN UNSEASONABLY COOL AIR DROPPED INTO THE REGION. WITH THIS IN MIND...SUN/MON SHOULD BE THE COOLEST DAYS WITH HIGHS IN THE LOW TO MID 70S. THE COOLEST NIGHT LOOKS TO BE SUNDAY NIGHT WHEN SKIES CLEAR OVER THE AREA AND H85 TEMPS DROP INTO THE 6 TO 8 DEGREE C RANGE. EXPECT LOW TEMPERATURES SUNDAY NIGHT IN THE LOWER 50S WITH A FEW UPPER 40S IN RURAL LOCATIONS NOT OUT OF THE QUESTION. THE PREVIOUS FORECAST FOR TUESDAY THROUGH THURSDAY REMAINS UNCHANGED. THE PREVIOUS DISCUSSION IS AS FOLLOWS: TUESDAY THROUGH THURSDAY... THE AFOREMENTIONED UPPER TROUGH WILL GRADUALLY SHIFT TO THE EAST COAST THROUGH THURSDAY. AT THE SURFACE COOL HIGH PRESSURE WILL DROP INTO THE MID MISSISSIPPI VALLEY AND SHIFT EAST TO OHIO BY THURSDAY. THIS WILL PROVIDE THE LOWER OHIO VALLEY WITH MOSTLY SUNNY DAYS AND CLEAR NIGHTS. TEMPERATURES WILL BE SEASONABLY COOL FOR EARLY SEPTEMBER. && .AVIATION (28/18Z TAFS)... AN UPPER LEVEL DISTURBANCE SPINNING OVER THE FLORIDA PANHANDLE/SRN AL THIS AFTERNOON IS PUMPING MOISTURE INTO THE LOWER OHIO VALLEY. SFC LOW PRESSURE NEAR STL AND ITS ATTENDANT COLD FRONT WILL APPROACH AND MOVE THRU MOST OF OUR REGION BY THE END OF THIS TAF PERIOD. SOUTHERLY...MOIST FLOW AHEAD OF THIS...ALONG WITH UPPER-LEVEL FORCING...WILL PRODUCE SCATTERED SHOWERS AND STORMS THROUGH THIS TAF PERIOD HOWEVER AREAL COVERAGE DOES NOT LOOK AS IMPRESSIVE AS THIS MORNING. BRIEF IFR-MVFR VSBYS WILL BE POSSIBLE ALONG WITH VRB WINDS UP TO 15 KTS. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...DK LONG TERM....AML AVIATION.....JA
Hazardous weather outlook, Aug 28, 4:30 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 430 AM EDT FRI AUG 28 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-290830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 430 AM EDT FRI AUG 28 2009 /330 AM CDT FRI AUG 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT AHEAD OF AND WITH A COLD FRONT PASSAGE. THE STRONGEST STORMS WILL OCCUR TONIGHT WITH THE MAIN THREAT BEING A PERIOD OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DK/AML
In the hours before
Special weather statement, Aug 28, 2:18 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 218 PM EDT FRI AUG 28 2009 INZ092-KYZ030>033-281900- CLARK-HENRY-JEFFERSON-OLDHAM-TRIMBLE- 218 PM EDT FRI AUG 28 2009 ...STRONG STORMS WITH LOCALIZED VERY HEAVY RAINFALL WILL TRACK FROM NORTHEASTERN JEFFERSON COUNTY KENTUCKY...ACROSS OLDHAM...AND INTO WESTERN HENRY COUNTIES... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST EAST OF DOWNTOWN LOUISVILLE...AND MOVING NORTHEAST AT 15 MPH. FREQUENT DEADLY LIGHTNING...TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR SKYLIGHT AROUND 225 PM EDT. NEAR BUCKNER AROUND 235 PM EDT. NEAR LA GRANGE AROUND 250 PM EDT. NEAR SLIGO AROUND 300 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALIZED TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && JSD
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.